call 800-291-1732 (Who Answers?) for a free referral.
Codeine is one of the three main alkaloids extracted from the opium poppy, Papaver somniferum and although pure codeine can be extracted as a natural source, most codeine medications in United States and Canada are in the semi-synthetic forms of codeine sulfate or codeine phosphate which are processed from morphine. Like morphine, heroin, and other opioid drugs, codeine can produce a tolerance after several uses and the user will require more codeine to achieve the desired effects.
Codeine can be prescribed alone or in varying combinations with other drugs and because of its widespread uses and multiple brand availability, it is the most commonly prescribed opioid drug in the world. Most prescriptions for codeine are usually for short term purposes such as pain relief after surgery or dental procedures and to treat coughs when over the counter remedies have proven unsuccessful. Common combinations of codeine products include codeine combined with acetaminophen or aspirin for pain relief and guaifenesin or promethazine for coughs.
Codeine Overdose Risks
Codeine should be used at its lowest level to control pain or on an as needed because codeine converts back to morphine when it is metabolized and some people metabolize codeine faster than the standard rates which can put them at higher risk for overdose. According to the National Institute on Drug Abuse,” Codeine and other opioids present a high risk of fatal overdose due to their effect of depressing the central nervous system, which can slow or stop the heart and lungs.”
Dangers of an Increasing Codeine Tolerance
Codeine tolerance can develop quickly and increased dosages of any opioid drugs can lead to physical and/or psychological dependency. Even those who take codeine as prescribed can develop a physical dependency to the drug and suffer withdrawals when they discontinue use.
When a psychological dependency develops, or the drug is used recreationally, increased tolerance can lead to maladaptive behaviors that expose the person to more potent opioids and increase the addiction risk potential.
Increased tolerance to codeine may prompt the person to use other drugs or alcohol to intensify or enhance the medication’s effects and this can cause serious physical and mental health impairments, overdose, or death.
Tolerance to codeine medications poses additional health risks. When the medications are combined with acetaminophen, tolerance may lead the person to use much more than is safe and cause acetaminophen toxicity which can lead to liver failure and death.
Codeine and promethazine cough syrups are frequently abused and some people may consider the cough syrups safe to use combining it with other drugs and alcohol. Because promethazine and codeine decrease breathing and heart rate, increased tolerance or combinations with other substances can be extremely fatal.